Paracetamol overdose

Clinical Pharmacology and Toxicology

A healthy female is treated with NAC for a paracetamol overdose.

The patient goes on to have an infusion of 6g acetylcysteine.

10 minutes later you are called to her with the following set of observations.

  • RR36
  • Sats 89% Air
  • BP 80/40
  • There is no lip or tongue swelling. She is wheezy. She has chest tightness.

Her observations had previously been all normal. What is the most likely diagnosis?

  • Acute severe asthma
  • Upper GI bleed
  • Epiglottitis
  • Myocardial infarction
  • Anaphylaxis

Acetlycysteine can commonly cause adverse events including anaphylaxis.

In this situation where a person has been relatively well shortly beforehand this is the most likely diagnosis.

During anaphylaxis common symptoms are syncope/ wheezing/ stridor/ abdominal pain/ collapse/ breathlessness/ rash.

The infusion should be stopped and emergency treatment instigated using the ABC approach.